Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 79, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2008, 2:05 PM MST for Pinal County, Arizona. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2008, 2:05 PM MST (21:05 UTC)
- Expired
- Aug 6, 2008, 2:30 PM MST
- In force
- 25 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:06 PM MST | TSTM WND DMG | Oracle, AZ | POWER LINES DOWNED BY HIGH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 062105 SVRTWC AZC021-062130- /O.NEW.KTWC.SV.W.0079.080806T2105Z-080806T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 205 PM MST WED AUG 6 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 230 PM MST * AT 159 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ORACLE...OR 19 MILES NORTHEAST OF ORO VALLEY...AND MOVING NORTHWEST AT 7 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORACLE BY 220 PM MST... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN. LAT...LON 3256 11095 3280 11087 3268 11060 3253 11066 TIME...MOT...LOC 2104Z 113DEG 6KT 3263 11074 $$ MEYER
2 follow-up statements
000 WWUS55 KTWC 062118 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 218 PM MST WED AUG 6 2008 AZC021-062130- /O.CON.KTWC.SV.W.0079.000000T0000Z-080806T2130Z/ PINAL AZ- 217 PM MST WED AUG 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR SOUTHEASTERN PINAL COUNTY... AT 211 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL AS WELL AS HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR ORACLE...MOVING NORTHWEST AT 7 MPH. DOWNED POWER LINES WERE REPORTED IN THE AREA. LAT...LON 3256 11095 3280 11087 3268 11060 3253 11066 TIME...MOT...LOC 2117Z 113DEG 6KT 3264 11076 $$ MEYER
000 WWUS55 KTWC 062132 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 232 PM MST WED AUG 6 2008 AZC021-062140- /O.EXP.KTWC.SV.W.0079.000000T0000Z-080806T2130Z/ PINAL AZ- 230 PM MST WED AUG 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL COUNTY HAS EXPIRED... AT 230 PM MST...THE THUNDERSTORM NEAR ORACLE HAD WEAKENED TO BELOW SEVERE LEVELS. GUSTY WINDS TO 40 MPH...SMALL HAIL...AND HEAVY RAIN ARE STILL POSSIBLE WITH STORMS IN FAR SOUTHEAST PINAL COUNTY. LAT...LON 3256 11095 3280 11087 3268 11060 3253 11066 TIME...MOT...LOC 2118Z 113DEG 6KT 3264 11076 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:15 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 6, 9:15 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST WED AUG 6 2008 .SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...LOTS OF ACTION LAST NIGHT WITH WIDESPREAD PRECIPITATION...BUT THIS MORNINGS 12Z KTUS SOUNDING IS NOT QUITE AS WORKED OVER AS WAS SHOWN AFTER OUR LAST EVENT SUNDAY. STARTING TO SHOW A BIT MORE SHEAR WITH EASTERLY COMPONENT TO FLOW KICKING IN AT MOST LEVELS NOW. PRECIPITABLE WATER HAS LOST A BIT...DOWN TO 1.62...AND PROBABLY WILL DRY MORE AS WE SEE DRIER AIR UPSTREAM IN BOTH NEW MEXICO AND CHIHUAHUA PUSHING INTO EASTERN AREAS THIS MORNING. EPZ WAS ACTUALLY JUST UNDER AN INCH. ROOM FOR SURFACE DEWPTS TO MIX INTO THE 50S TODAY. COMBINED WITH SLOWER DEVELOPMENT DUE TO RECOVERING BOUNDARY LAYER ISSUES...EXPECT LESS COVERAGE FOR VALLEY LOCATIONS TODAY. COULD HAVE SOME POTENTIAL ENERGY TO TAP INTO TONIGHT JUST AFTER SUNSET...COVERAGE COULD CREEP BACK TOWARD THE SCATTERED RANGE BEFORE SOME DEBRIS OVERNIGHT. AFTER A RELATIVELY DOWN DAY...INVERTED TROUGH COMES INTO THE PICTURE BY FRIDAY WITH SECONDARY IMPULSE ROTATING IN FROM THE EAST AHEAD OF THIS THURSDAY NIGHT. RAMP UP AGAIN BY THURSDAY NIGHT (POSSIBLY AS EARLY AS LATE THURSDAY AFTERNOON) CARRYING INTO WHAT WILL PROBABLY BE A STRONG CONVECTIVE WEEKEND WITH PLENTY OF MOISTURE AND FAVORABLE UPPER LEVEL CONDITIONS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 2:50 PM MST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 250 PM MST TUE AUG 5 2008 AZZ019-029>035-060700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 250 PM MST TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTER A QUIET DAY ACROSS THE REGION YESTERDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WITH SEVERAL DRIFTING SLOWLY WEST INTO THE VALLEYS AND DESERTS THIS EVENING. BECAUSE OF THEIR SLOW MOVEMENT AND THE MOIST ATMOSPHERE IN PLACE OVER SOUTHEAST ARIZONA...RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE FROM A FEW OF THESE STORMS...WHICH WOULD RESULT IN LOCALIZED FLASH FLOODING. FREQUENT LIGHTNING AND WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH AFTER 9 PM...BUT A FEW COULD LINGER PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A DAILY RISK OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. THERE MAY BE A SLIGHT DECREASE IN COVERAGE ON WEDNESDAY AS SLIGHTLY DRIER AIR ALOFT SPREADS WEST FROM THE SOUTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:13 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 62 min |
| Aug 5, 5:33 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Aug 5, 5:38 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 112 min |
| Aug 5, 5:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 64 min |
| Aug 5, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Aug 5, 6:31 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Aug 5, 7:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
| Aug 5, 7:23 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Aug 5, 7:52 PM MST | Areal Flood Advisory | TWC | Pinal | 113 min |
| Aug 6, 3:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 6, 4:14 PM MST | Areal Flood Advisory | TWC | Pima | 61 min |
| Aug 6, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 53 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.